Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 98, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 14, 2005, 3:09 PM EDT for Brevard County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2005, 3:09 PM EDT (19:09 UTC)
- Expired
- Aug 14, 2005, 4:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 34 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:14 PM EDT | HAIL 0.5 | 1 S Titusville, FL | DIME SIZE HAIL SOUTH OF ROUTE 50 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2811 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 141909 SVRMLB FLC009-142015- /O.NEW.KMLB.SV.W.0098.050814T1909Z-050814T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 309 PM EDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BREVARD COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITIES OF...TITUSVILLE AIRPORT...TITUSVILLE... SHARPES...ROCKLEDGE...PORT SAINT JOHN...MERRITT ISLAND...COCOA * UNTIL 415 PM EDT * AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR TITUSVILLE AIRPORT...AND MOVING SOUTH AT 5 TO 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PORT SAINT JOHN BY 320 PM EDT SHARPES BY 325 PM EDT CANAVERAL ACRES...CANAVERAL GROVES AND 7 MILES WEST OF COCOA BY 335 PM EDT 8 MILES WEST OF ROCKLEDGE BY 350 PM EDT 9 MILES WEST OF VIERA BY 405 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. LAT...LON 2858 8075 2858 8095 2811 8086 2812 8065 $$ RL
2 follow-up statements
000 WWUS52 KMLB 141917 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 315 PM EDT SUN AUG 14 2005 FLC009-142015- /O.CON.KMLB.SV.W.0098.000000T0000Z-050814T2015Z/ BREVARD FL- 315 PM EDT SUN AUG 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR CENTRAL BREVARD COUNTY... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TITUSVILLE AIRPORT...MOVING SOUTH AT 5 MPH. AT 315 PM A SPOTTER JUST SOUTH OF TITUSVILLE REPORTED DIME SIZE HAIL AT STATE ROAD 50. THE SEVERE THUNDERSTORM WILL BE NEAR... BELLWOOD BY 325 PM EDT PORT SAINT JOHN BY 350 PM EDT SHARPES BY 410 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 2858 8075 2858 8095 2811 8086 2812 8065 $$ JP
000 WWUS52 KMLB 142006 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 404 PM EDT SUN AUG 14 2005 FLC009-142015- /O.CON.KMLB.SV.W.0098.000000T0000Z-050814T2015Z/ BREVARD FL- 404 PM EDT SUN AUG 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR CENTRAL BREVARD COUNTY... AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A STRONG TO SEVERE THUNDERSTORM OVER COCOA BEACH AND CAPE CANAVERAL. OTHER STRONG STORMS OVER ROCKLEDGE TO VIERA WILL DRIFT SOUTH ALONG THE INTERSTATE 95 CORRIDOR. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 2855 8061 2849 8078 2827 8085 2831 8054 $$ JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:50 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 14, 2:50 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 250 PM EDT SUN AUG 14 2005 .DISCUSSION... ...HOT AND HUMID WITH DECREASING RAIN CHANCES THIS WEEK... DIURNAL CONVECTION HAS GOTTEN AN EARLIER START THAN YESTERDAY. A FEW WELL DEVELOPED STORMS HAVE DEVELOPED OVER BREVARD AND EAST ORANGE...THOUGH OVERALL COVERAGE IS STILL LIMITED. CONVECTION ALONG THE WEST COAST SEA BREEZE IS MUCH MORE EXTENSIVE AND IS MAKING SLOW BUT STEADY PROGRESS INLAND. CONVECTION PROBABLY HAS GOTTEN AN EARLIER START DUE TO AN H50 VORT AXIS OVER THE S PENINSULA...ITS DESTABILIZING EFFECTS ARE GENERATING MORE FAVORABLE LIFT CONDITIONS IN THE MID LEVELS. WITH STORM ACTIVITY ALREADY WELL UNDERWAY...MUCH OF THE AVAILABLE ENERGY MAY BE BLED OFF BY 00Z...AS OPPOSED TO YESTERDAY WHERE LATE DEVELOPMENT ALLOWED FOR MAXIMUM DESTABLIZATION OVER THE CWA. QUITE POSSIBLE THE COMBINED EFFECTS OF EARLY CONVECTION AND THE MARINE MODIFIED AIR WILL CHOAK OFF CONVECTIVE ACTIVITY ALL TOGETHER OVER THE COASTAL COUNTIES. WEAK STEERING FLOW WILL PREVENT ANY LATE FORMING STORMS OVER THE INTERIOR FROM COVERING A WIDE AREA. PLAN TO GO WITH ISOLD COVERAGE INTERIOR...SILENT 10% OVER THE COAST...WITH NIL WX AFT 03Z. STRONG UPPER HIGH WILL BUILD OVER THE AREA FROM THE EAST INTO MID WEEK WHICH WILL SIGNIFICANTLY REDUCE COVERAGE OF RAIN/STORMS TUE-THU. WILL GRADUALLY TREND POPS DOWNWARD MON-TUE (30% INTERIOR/ 20% COAST) THEN ISOLATED (20%) EVERYWHERE WED-THU. DO NOT BE SURPRISED IF RAIN CHANCES ARE REMOVED FOR WED AND/OR THU IN LATER FORECASTS FOR PORTIONS OF THE AREA. WILL GRADUALLY TREND RAIN CHANCES UPWARDS FRI-SAT AS UPPER HIGH WEAKENS A BIT BUT WILL REMAIN BELOW XGFS MOS GUIDANCE. PRIMARY CONCERN THIS WEEK WILL BE NO RELIEF FROM THE HIGH HEAT INDICES. MAX TEMPS WILL REACH MID 90S EACH DAY INTERIOR AND LOW 90S COAST. HEAT INDICES WILL REACH NEAR 105 WHICH IS NOT ALL THAT UNUSUAL FOR FLORIDA IN AUGUST BUT IT WILL BE PROLONGED DUE TO LACK OF CLOUD COVER AND RAIN. && .MARINE...GOOD BOATING CONDITIONS TO CONTINUE AS LOW LEVEL RIDGE AXIS REMAINS ACROSS THE FL PENINSULA NEXT SEVERAL DAYS. IN GENERAL A LIGHT OFFSHORE FLOW IN THE MORNING WILL TRANSITION TO AN ONSHORE FLOW BY AFTERNOON AS THE EAST COAST SEA BREEZE DEVELOPS...FIRST ALONG THE TREASURE COAST. PRIMARY CONTRIBUTION TO WAVE HEIGHT WILL CONTINUE TO BE A SMALL LONG PERIOD SWELL. WIND WAVES WILL BE NEGLIGIBLE. && .AVIATION... SCT IFR TSRA OVER COASTAL COUNTIES N OF KMLB THRU 22Z...ISOLD S OF KMLB. POSSIBLE LIFR TSRA KMCO/KSFB BETWEEN 22Z AND 01Z. VFR CONDITIONS ALL SITES BY 04Z...CONTINUING THRU 15Z. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 92 76 93 / 10 30 10 20 MCO 76 95 76 95 / 20 30 20 20 MLB 76 92 77 92 / 10 20 10 20 VRB 76 92 77 91 / 10 20 10 20 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BRAGAW LONG TERM....KELLY
Hazardous weather outlook, Aug 14, 5:30 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL 530 AM EDT SUN AUG 14 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 141800- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 530 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE AND NUMEROUS BOUNDARIES FROM SEA BREEZES...LAKE BREEZES AND STORM OUTFLOWS TO PRODUCE SCATTERED LIGHTNING STORMS TODAY. ISOLATED STORMS WILL BEGIN TO FORM MIDDAY...ESPECIALLY ALONG THE DEVELOPING SEA BREEZE SOUTH OF CAPE CANAVERAL. STORMS WILL BECOME SCATTERED OVER THE INTERIOR SECTIONS MID TO LATE AFTERNOON. THE ACTIVITY WILL DRIFT FROM THE INTERIOR TOWARD THE EAST COAST...MAINLY NORTH OF THE CAPE...LATE AFTERNOON AND EARLY EVENING. A FEW STRONGER STORMS WILL FRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS BETWEEN 50 AND 60 MPH AND COIN SIZED HAIL. ...FLOOD IMPACT... STORMS WILL MOVE SLOWLY AND BE CAPABLE OF DROPPING HEAVY RAIN IN A SHORT PERIOD OF TIME. RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE. THESE HEAVY RAINS WILL RESULT IN CONSIDERABLE PONDING OF WATER ON ROADS AND LEAD TO SOME MINOR FLOODING...ESPECIALLY IN AREAS WHICH HAVE RECEIVED RECENT HEAVY RAINS. ...RIP CURRENT IMPACT... SWELLS FROM DISTANT TROPICAL STORM IRENE WILL CONTINUE TO IMPACT THE COASTAL WATERS AND BEACHES TODAY. THIS WILL RESULT IN A HIGHER RISK FOR DANGEROUS RIP CURRENTS. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... A FEW LIGHTNING STORMS WILL OCCUR NEAR THE INTRACOASTAL WATERS MIDDAY TO EARLY AFTERNOON AS THE SEA BREEZE FORMS. STORMS ARE EXPECTED TO DRIFT BACK TOWARD THE EAST COAST LATE AFTERNOON AND EARLY EVENING... ESPECIALLY FROM CAPE CANAVERAL NORTHWARD. FREQUENT LIGHTNING STRIKES AND WIND GUSTS TO 35 KNOTS WILL BE POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STORM COVERAGE WILL DECREASE EARLY TO MID WEEK AS HIGH PRESSURE BUILDS OVER THE REGION THROUGH A DEEP LAYER...LIMITING MOISTURE AND INSTABILITY. OCEAN SWELLS WILL CONTINUE INTO THE EARLY WEEK... ALONG WITH AN INCREASED RISK FOR RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. GLITTO
In the hours before
Special weather statement, Aug 14, 2:15 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 215 PM EDT SUN AUG 14 2005 FLZ045-141915- ORANGE- 215 PM EDT SUN AUG 14 2005 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL EAST CENTRAL ORANGE COUNTY... AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER BITHLO... MOVING SOUTHEAST AT 5 MPH. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. BRAGAW
Special weather statement, Aug 14, 2:42 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 242 PM EDT SUN AUG 14 2005 FLZ147-141930- NORTHERN BREVARD COUNTY- 242 PM EDT SUN AUG 14 2005 ...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND EXCESSIVE LIGHTNING STRIKES OVER NORTHERN AND CENTRAL BREVARD COUNTY... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STORMS DEVELOPING OVER NORTHERN AND CENTRAL BREVARD COUNTY CAPABLE OF PRODUCING STRONG WIND GUSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING OVER TITUSVILLE...MOVING SOUTHEAST AT 5 MPH. ADDITIONAL STORMS WILL DEVELOP OVER PORT SAINT JOHN AND COCOA. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE KENNEDY SPACE CENTER...TITUSVILLE...COCOA VILLAGE AND SHARPES. KELLY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:53 PM EDT | Special Marine Warning | MLB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.